Alert archive / Illinois / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 37, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 18, 1997, 8:03 PM CDT for Henderson County, Illinois. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 18, 1997, 8:03 PM CDT (01:03 UTC)
- Expired
- May 18, 1997, 8:55 PM CDT
- In force
- 52 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Henderson County, IL
The radar
The Quad Cities radar (KDVN), 93 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 2:30 PM CDT | Tornado Watch | SPC | 7 hr |
| May 18, 5:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2339 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1544 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 9.0
The text
As transmitted, in the capitals the NWS used until 2016.
237 WUUS1 KMLI 190107 RRA SVRMLI ILC071-190155- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 803 PM CDT SUN MAY 18 1997 * SEVERE THUNDERSTORM WARNING FOR HENDERSON COUNTY - IN WEST CENTRAL ILLINOIS * UNTIL 855 PM CDT * THIS STORM WILL REACH NEAR MEDIA AROUND 805 PM CDT REEDS AROUND 805 PM CDT * AT 803 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD CITIES IA DOPPLER RADAR 10 MILES NORTHEAST OF BURLINGTON OR 6 MILES SOUTHWEST OF REEDS MOVING EAST AT 35 MPH. IF YOU ARE OUTSIDE...SEEK SHELTER FROM THE STORM IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. HENDRICKS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 1:43 PM CDT, 6 hours 20 minutes earlier.
Area forecast discussion, May 18, 1:43 PM CDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 145 PM CDT SUN MAY 18 1997 THE SPECIAL 18Z KDVN SOUNDING TELLS THE STORY SO FAR...THERE IS ABOUT A 4.6C CAP. HOWEVER...THANX TO HELP FROM DMX THE MODIFIED SOUNDING WITH 86/MID-UPPER60S AND SOME COOLING AROUND 800MB...THAT EQUALS A 0.6C CAP AND 3700J/KG. THE SURFACE BOUNDARY EXTENDED FROM NORTH CENTRAL IA TO SOUTHWEST KS. LI/S NOW DOWN TO -8 WITH MOISTURE FLUX CONVERGENCE INCREASING AHEAD OF BOUNDARY. THE INGREDIENTS ARE IN PLACE FOR RAPID SEVERE THUNDERSTORM DEVELOPMENT WHEN THE CAP BREAKS THIS AFTERNOON. THE 12Z ETA/NGM INITIALIZED ALRIGHT AND AT 18Z WERE DOING A DECENT JOB. OVERNIGHT...THE BOUNDARY WILL PLOW THROUGH THE AREA WITH THE COLD AIR LAGGING BEHIND ABOUT 6 HOURS. EXPECT A LINE OF TSRA TO DEVELOP LATER THIS AFTERNOON WITH BRIEF CLEARING BEHIND IT AND THEN COLD AIR ADVECTION STRATOCU LATER TONIGHT. A COMBINATION OF FWC/FAN GUIDANCE IS ACCEPTED. CID 53/++ IOW 54/++ DBQ 50/++ MLI 57/++ BRL 56/++ HELGESON
In the hours before
Local storm report, May 18, 7:45 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
745 PM CDT SUN MAY 18 1997
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
0532 FARLEY IA 1.00 INCH HAIL
05/18/97 DUBUQUE
0635 OXFORD IA 1.75 INCH HAIL
05/18/97 JOHNSON GOLFBALL SIZE
BROKE WINDSHIELD
0335 PM VINTON IA 1.00 INCH HAIL
05/18/97 BENTON
0350 PM VAN HORNE IA 1.75 INCH HAIL
05/18/97 BENTON
0350 PM VAN HORNE IA FUNNEL CLOUD
05/18/97 BENTON
0405 PM SHELLSBURG IA 1.75 INCH HAIL
05/18/97 BENTON GOLFBALL SIZE HAIL
0405 PM 3 S VINTON IA 1.75 INCH HAIL
05/18/97 BENTON GOLFBALL SIZE HAIL
0405 PM 2 NORTH VINTON IA 1.75 INCH HAIL
05/18/97 BENTON GOLF BALL SIZE
0415 PM CEDAR RAPIDS IA 1.00 INCH HAIL
05/18/97 LINN QUARTER SIZE HAIL
0435 PM MOUNT VERNON IA 3 FUNNEL CLOUDS
05/18/97 LINN
0440 PM NEAR LISBON IA TORNADO
05/18/97 LINN
0441 PM WEST OF MECHANICSVILLE IA TORNADO ON GROUND
05/18/97 CEDAR
0444 PM COUNTY E45 & X45 IA FUNNEL ALOFT
05/18/97 JONES
0450 PM FARLEY IA 0.75 INCH HAIL
05/18/97 DUBUQUE
0450 PM WORTHINGTON IA 0.75 INCH HAIL
05/18/97 DUBUQUE
0500 PM PEOSTA IA 1.OO INCH HAIL
05/18/97 DUBUQUE
0505 PM 3 N OXFORD JUNCTION IA 1.75 INCH HAIL
05/18/97 JONES GOLF BALL
0510 PM PEOSTA IA 1.00 INCH HAIL
05/18/97 DUBUQUE
0515 PM DEWITT IA 0.75 INCH HAIL
05/18/97 CLINTON DIME SIZE
0520 PM VAN HORNE IA 1.75 INCH HAIL
05/18/97 BENTON GOLFBALL SIZE HAIL
0530 PM 2 NW MAQUOKETA IA 1.00 INCH HAIL
05/18/97 JACKSON
0532 PM DYERSVILLE IA 1.00 INCH HAIL
05/18/97 DUBUQUE
0543 PM WEST AMANA IA 1.00 INCH HAIL
05/18/97 IOWA
0555 PM GRAF IA 0.75 INCH HAIL
05/18/97 DUBUQUE
0600 PM DUBUQUE IA 0.75 INCH HAIL
05/18/97 DUBUQUE
0605 PM HOPPINTON IA 4.50 INCH HAIL
05/18/97 DELEWARE SOFTBALL SIZE HAIL
0630 PM PEOSTA IA 1.75 INCH HAIL
05/18/97 DUBUQUE GOLF BALL
0635 PM OXFORD IA 1.75 INCH HAIL
05/18/97 JOHNSON GOLFBALL HAIL)
0642 PM CORALVILLE IA) 1.75 INCH HAIL
05/18/97 JOHNSON GOLFBALL SIZE
0642 PM 1 SW IOWA CITY IA FUNNEL CLOUD
05/18/97 JOHNSON
0645 PM IOWA CITY IA 2.75 INCH HAIL
05/18/97 JOHNSON BASEBALL SIZE HAIL
15 MINUTE IN DURATION
0645 PM IOWA CITY IA 2.75 INCH HAIL
05/18/97 JOHNSON BASEBALL SIZE HAIL
0647 PM IOWA CITY IA 2.50 INCH HAIL
05/18/97 JOHNSON TENNIS BALL SIZE
BROKE FIBERGLASS AWNING
0650 PM DUBUQUE IA 1.75 INCH HAIL
05/18/97 DUBUQUE GOLFBALL SIZE HAIL
0650 PM EAST DUBUQUE IL 1.75 INCH HAIL
05/18/97 JO DAVIESS GOLFBALL SIZE HAIL
0652 PM SOLON IA FUNNEL CLOUD
05/18/97 JOHNSON
0652 PM SOLON IA FUNNEL ALOFT
05/18/97 JOHNSON
0712 PM 4 S TIPTON IA FUNNEL CLOUD
05/18/97 CEDAR
0723 PM 1/2 S ROCHESTER IA 1.00 INCH HAIL
05/18/97 CEDAR QUARTER SIZE HAIL
STIMACHLocal storm report, May 18, 7:48 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
745 PM CDT SUN MAY 18 1997
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
0532 FARLEY IA 1.00 INCH HAIL
05/18/97 DUBUQUE
0635 OXFORD IA 1.75 INCH HAIL
05/18/97 JOHNSON GOLFBALL SIZE
BROKE WINDSHIELD
0335 PM VINTON IA 1.00 INCH HAIL
05/18/97 BENTON
0350 PM VAN HORNE IA 1.75 INCH HAIL
05/18/97 BENTON
0350 PM VAN HORNE IA FUNNEL CLOUD
05/18/97 BENTON
0405 PM SHELLSBURG IA 1.75 INCH HAIL
05/18/97 BENTON GOLFBALL SIZE HAIL
0405 PM 3 S VINTON IA 1.75 INCH HAIL
05/18/97 BENTON GOLFBALL SIZE HAIL
0405 PM 2 NORTH VINTON IA 1.75 INCH HAIL
05/18/97 BENTON GOLF BALL SIZE
0415 PM CEDAR RAPIDS IA 1.00 INCH HAIL
05/18/97 LINN QUARTER SIZE HAIL
0435 PM MOUNT VERNON IA 3 FUNNEL CLOUDS
05/18/97 LINN
0440 PM NEAR LISBON IA TORNADO
05/18/97 LINN
0441 PM WEST OF MECHANICSVILLE IA TORNADO ON GROUND
05/18/97 CEDAR
0444 PM COUNTY E45 & X45 IA FUNNEL ALOFT
05/18/97 JONES
0450 PM FARLEY IA 0.75 INCH HAIL
05/18/97 DUBUQUE
0450 PM WORTHINGTON IA 0.75 INCH HAIL
05/18/97 DUBUQUE
0500 PM PEOSTA IA 1.OO INCH HAIL
05/18/97 DUBUQUE
0505 PM 3 N OXFORD JUNCTION IA 1.75 INCH HAIL
05/18/97 JONES GOLF BALL
0510 PM PEOSTA IA 1.00 INCH HAIL
05/18/97 DUBUQUE
0515 PM DEWITT IA 0.75 INCH HAIL
05/18/97 CLINTON DIME SIZE
0520 PM VAN HORNE IA 1.75 INCH HAIL
05/18/97 BENTON GOLFBALL SIZE HAIL
0530 PM 2 NW MAQUOKETA IA 1.00 INCH HAIL
05/18/97 JACKSON
0532 PM DYERSVILLE IA 1.00 INCH HAIL
05/18/97 DUBUQUE
0543 PM WEST AMANA IA 1.00 INCH HAIL
05/18/97 IOWA
0555 PM GRAF IA 0.75 INCH HAIL
05/18/97 DUBUQUE
0600 PM DUBUQUE IA 0.75 INCH HAIL
05/18/97 DUBUQUE
0605 PM HOPPINTON IA 4.50 INCH HAIL
05/18/97 DELEWARE SOFTBALL SIZE HAIL
0630 PM PEOSTA IA 1.75 INCH HAIL
05/18/97 DUBUQUE GOLF BALL
0635 PM OXFORD IA 1.75 INCH HAIL
05/18/97 JOHNSON GOLFBALL HAIL________________)
0642 PM CORALVILLE IA) 1.75 INCH HAIL
05/18/97 JOHNSON GOLFBALL SIZE
0642 PM 1 SW IOWA CITY IA FUNNEL CLOUD
05/18/97 JOHNSON
0645 PM IOWA CITY IA 2.75 INCH HAIL
05/18/97 JOHNSON BASEBALL SIZE HAIL
15 MINUTE IN DURATION
0645 PM IOWA CITY IA 2.75 INCH HAIL
05/18/97 JOHNSON BASEBALL SIZE HAIL
0647 PM IOWA CITY IA 2.50 INCH HAIL
05/18/97 JOHNSON TENNIS BALL SIZE
BROKE FIBERGLASS AWNING
0650 PM DUBUQUE IA 1.75 INCH HAIL
05/18/97 DUBUQUE GOLFBALL SIZE HAIL
0650 PM EAST DUBUQUE IL 1.75 INCH HAIL
05/18/97 JO DAVIESS GOLFBALL SIZE HAIL
0652 PM SOLON IA FUNNEL CLOUD
05/18/97 JOHNSON
0652 PM SOLON IA FUNNEL ALOFT
05/18/97 JOHNSON
0712 PM 4 S TIPTON IA FUNNEL CLOUD
05/18/97 CEDAR
0723 PM 1/2 S ROCHESTER IA 1.00 INCH HAIL
05/18/97 CEDAR QUARTER SIZE HAIL
STIMACHLocal storm report, May 18, 7:56 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 756 PM CDT SUN MAY 18 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0758 DAVENPORT IA 1.00 INCH HAIL 05/18/97 SCOTT 0758 PM DAVENPORT IA 0.75 INCH HAIL 05/18/97 SCOTT 7TH & WARREN STIMACH
Local storm report, May 18, 7:57 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 757 PM CDT SUN MAY 18 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0800 PM BETTENDORF IA TORNADO 05/18/97 SCOTT 18TH & MIDDLE ROAD STIMACH
Local storm report, May 18, 7:59 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 756 PM CDT SUN MAY 18 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0758 DAVENPORT IA 1.00 INCH HAIL 05/18/97 SCOTT 0758 PM DAVENPORT IA 0.75 INCH HAIL 05/18/97 SCOTT 7TH & WARREN STIMACH
Local storm report, May 18, 8:00 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 757 PM CDT SUN MAY 18 1997 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0800 PM BETTENDORF IA TORNADO 05/18/97 SCOTT 18TH & MIDDLE ROAD STIMACH
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:10 PM CDT | Severe Thunderstorm Warning | DVN | Bureau | 50 min |
| May 18, 8:01 PM CDT | Tornado Warning | DVN | Rock Island | 49 min |
| May 18, 8:13 PM CDT | Tornado Warning | DVN | Henry | 47 min |
| May 18, 8:26 PM CDT | Severe Thunderstorm Warning | DVN | Warren | 49 min |
| May 18, 8:38 PM CDT | Severe Thunderstorm Warning | DVN | Bureau | 47 min |
| May 18, 8:46 PM CDT | Tornado Warning | DVN | Bureau | 49 min |
| May 18, 8:50 PM CDT | Severe Thunderstorm Warning | DVN | Henderson | 45 min |
| May 18, 8:59 PM CDT | Severe Thunderstorm Warning | DVN | Mercer | 36 min |
| May 18, 9:07 PM CDT | Tornado Warning | DVN | Warren | 48 min |
| May 18, 9:14 PM CDT | Tornado Warning | DVN | Putnam | 31 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.